Wisconsin, 2020

Flooding in Wisconsin, June 1 to 30, 2020

June 1 to 30, 2020 · NWS GRB · 2 events in 2 counties and zones

Record high lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Record high lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 31, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1147 PM CDT Sun May 31 2020

Updated aviation portion for 06Z TAF issuance

.SYNOPSIS...
Issued at 315 PM CDT Sun May 31 2020

Turning much warmer and more humid the new few days with some
showers and thunderstorms at times.

The upper pattern across North America will flatten to a nearly
zonal regime the next few days, then undergo reamplification
during the latter part of the period. By next weekend we will be
back with a pattern similar to what we had a couple days ago--
troughs near the coasts and a mid-continent ridge.

The switch to zonal flow will bring much warmer air from the
Plains into the forecast area the next few days. The humidity will
increase substantially as well. Temperatures will trend downward
by next weekend. How far they fall will depend on exactly how far
west the reamplifying ridge sets up, and how sharp it becomes. The
pattern will be favorable for AOA normal precipitation during the 7
day period.
&&

.SHORT TERM...Tonight and Monday
Issued at 315 PM CDT Sun May 31 2020

Main focus is on thunderstorms and severe potential for Monday.

Clear blue skies across the area today. Satellite imagery at 19Z
showed a thin line of mid-clouds moving into north- central WI
which will move across parts of the area this afternoon.
Otherwise, expect mainly clear skies to persist through the
evening.

Tonight...Cloud cover increases from west to east after midnight
as 850 flow backs to the southwest and there is a return of low
level moisture. Showers are expected to hold off until Monday
morning. With the return of clouds and warmer air, temperatures
will initially fall, then likely level off after midnight.
Therefore, temperatures will not be as cold tonight, with lows in
the upper 40s and lower 50s.

Monday...Meso models showing two main rounds of showers/storms to
move across the area. The first is associated with an 850 warm
front during the mid to late morning. Lighter rain showers seem
most likely during the morning as there is not much instability
present yet. However, with CAPE values around 100 to 300 J/kg,
some isolated thunder is possible. Then, a mid-level shortwave
slides across northern WI during the afternoon, which will be the
main driver for thunderstorms from about 18Z/01 to 02Z/02. CAPE
increases to around 500 to 1500 J/kg, and while forecast
soundings show more of a skinny CAPE profile, 30 to 40 kts of sfc
to 3km shear and mid-level lapse rates around 7.0 C/km is enough
for some strong/severe storms to develop. Large hail is the main
threat, but cannot rule out some strong thunderstorm wind gusts as
well. With PWats around 1.40 to 1.60 inches locally heavy
downpours will also be possible in any showers or storms. The SPC
made minimal changes to the Day 2 Outlook for severe storms,
current Marginal Risk across most of the GRB forecast area looks
reasonable. Meanwhile, high temps will be near normal for June 1,
with readings in the 70s for most of the area away from Lake
Michigan.

.LONG TERM...Monday Night Through Sunday
Issued at 315 PM CDT Sun May 31 2020

The storms from Monday will probably linger in the east at least
early Monday evening before ending. A short period of quiet
weather is likely while the forecast area is in the warm sector of
a cyclone passing through well north of the area. The chance for
thunderstorms will increase again Tuesday evening as a cool front
sags south through the area. Low-level flow and convergence near
the boundary looks weak, but steep mid-level lapse rates will be
present as the remnants of an elevated mixed layer pass across the
area. Shear will also be modest. The guidance offered varying
ideas on whether storms would fire across northern or central
Wisconsin before sagging south with the front. The latter is more
likely, though definitely far from certain. Mentioned the severe
risk in the HWO. High PWATs (up to 2 SDs above normal) will also
support a heavy rainfall threat.

The uncertainty regarding precipitation chances during the
remainder of the period is rather high given the zonal flow and
then questions as to the exact structure/position of the
amplifying upper ridge next weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1146 PM CDT Sun May 31 2020

VFR flight conditions are expected through the overnight hours.
Mid level clouds will spread in ahead of the next wave to produce
showers and thunderstorms later on Monday. Light rain showers are
possible starting mid morning (after 13Z or so) across central
and north-central WI, and starting late morning across the east
(after 16Z or so). Cigs will then fall to MVFR to occasional IFR
Monday afternoon. Thunderstorms are also possible Monday afternoon
and evening. Some LLWS is expected across east-central Wisconsin
Monday evening after the showers exit the region as the low level
jet increases out of the southwest at 40 to 45 knots.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....KLJ
LONG TERM......Skowronski
AVIATION.......Kurimski
Hazardous weather outlook, May 31, 1:34 PM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
234 PM CDT Sun May 31 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
234 PM CDT Sun May 31 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms Monday through Monday evening.
A few of the storms could produce large hail and heavy rainfall.

Increasing south winds will cause building waves which will lead
to a high swim risk along the Lake Michigan shoreline Monday
afternoon into Monday evening.

Another round of thunderstorm is possible Tuesday evening and Tuesday
night, especially across central and east-central Wisconsin.
Some of the storms could be severe and produce large hail and
damaging winds. Heavy rainfall is also possible.

Thunderstorms will be possible at times through the remainder of
the week and during next weekend. It is too early to determine
whether any of these storms could be severe.

Runoff from recent rainfall will continue to produce fast flows
and high water levels on rivers and streams across eastern
Wisconsin through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-011945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
234 PM CDT Sun May 31 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Winds and waves will produce conditions requiring small craft on
the Bay of Green Bay to exercise extra caution through early this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Increasing southerly flow may lead to hazardous conditions for
small craft on Lake Michigan Monday afternoon into Monday
evening.

Thunderstorms could pose a hazard to boaters at times during the
upcoming week. Dense fog could also pose a hazard to boaters
late Monday night through Wednesday, especially on Lake Michigan.

KLJ/Skowronski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kewaunee

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kewaunee County, 1.01 mi NNW of Kewaunee to 0.96 mi NNW of Kewaunee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.464, -87.504

Areas around the Kewaunee Marina were often under water due to record high lake levels.

Flood, Oconto

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oconto County, 2.06 mi ENE of Oconto to 3.46 mi ENE of Oconto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.894, -87.843

North Bayshore Road and County Highway Y from Harbor Road to County Highway A are closed due to ongoing flooding from record high lake levels.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889208, 889213.